Idaho, 2009Funnel Cloud in Idaho, June 3, 2009
June 3, 2009 · NWS MSO · 1 event in 1 county or zone
A thunderstorm produced a funnel cloud near Gilmore Summit.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced a funnel cloud near Gilmore Summit.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 3, 1:50 PM MST, 3 hours earlier.
Area forecast discussion, Jun 3, 1:50 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
250 PM MDT WED JUN 3 2009
...HEAVY RAINFALL POSSIBLE IN PORTIONS OF NORTH CENTRAL IDAHO AND
SOUTHWEST MONTANA...WITH WIND AND MOUNTAIN SNOW IN NORTHWEST
MONTANA THE END OF THE WORK WEEK INTO THE WEEKEND...
.DISCUSSION...STILL WATCHING MOISTURE FROM CALIFORNIA COAST LOW
STREAMING EVERY SO SLIGHTLY NORTH TODAY. AGAIN...MAIN IMPACT THIS
AFTERNOON AND EARLY EVENING WILL BE THE CENTRAL AND SOUTHERN
CLEARWATERS AND LEMHI COUNTY. A SHORTWAVE CURRENTLY ROUNDING THE
BASE OF THE CALIFORNIA LOW IS EXPECTED TO BRING A BETTER CHANCE OF
THUNDERSTORMS THURSDAY AS IT GETS CAUGHT UP IN WEAK UPPER LEVEL
FLOW OVER THE INTER-MOUNTAIN REGION. WITH PRECIPITABLE WATER VALUES
APPROACHING ONE INCH ACROSS THE CLEARWATER MOUNTAINS THROUGH THE
SOUTHERN BITTERROOTS AND BUTTE REGION AND POINTS SOUTH. ANY
STORMS THAT DEVELOP HAVE TO POTENTIAL TO BE SLOW MOVING WITH HEAVY
RAINFALL. THIS SCENARIO IS EXPECTED TO REPEAT ON FRIDAY AS THE
CALIFORNIA LOW BEGINS TO MOVE INLAND USHERING IN EVEN MORE
MOISTURE AND ENERGY TO NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA.
ACROSS THE NORTH...THE WEAK UPPER LEVEL FLOW AND DRY AIRMASS IN
PLACE WILL MAKE FOR QUIET WEATHER UNTIL THE END OF THE WEEK. LATE
FRIDAY...A BACK DOOR CANADIAN COLD FRONT WILL APPROACH THE DIVIDE
AND INCREASE AN EAST TO WEST PRESSURE GRADIENT RESULTING IN STRONG
NORTHEAST WINDS ACROSS GLACIER NATIONAL PARK AND THE NORTHERN
FLATHEAD VALLEY. GUSTS OF 30 TO 40 MPH ARE POSSIBLE FRIDAY
AFTERNOON AND EVENING THROUGH FAVORED CHANNELED
VALLEYS...INCLUDING BAD ROCK CANYON. COLD AIR AND MOISTURE ASSOCIATED
WITH THIS FRONT WILL SPREAD SHOWERS FROM NORTHEAST TO SOUTHWEST
THROUGH THE EVENING. THE MODELS ARE ADVERTISING QUITE A BIT OF
MOISTURE WITH THIS FEATURE...BUT BELIEVE THEY ARE OVERDONE A BIT.
EXPECT A GOOD BURST OF RAIN ALONG AND JUST BEHIND THE FRONT...BUT
EAST FLOW IS TYPICALLY DRYING FOR NORTHWEST MONTANA. BEST CHANCES
FOR PRECIPITATION IN THE NORTHWEST WILL BE DETERMINED BY TIMING OF
THE FRONT. IN THE HIGHER TERRAIN...ACCUMULATING SNOW IS VERY
POSSIBLE OVER THE PASSES IN THE PARK FRIDAY NIGHT AND SATURDAY.
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED TO ACCOUNT FOR ALL THE
ABOVE IMPACTS FOR THE REST OF THE WEEK INTO THIS WEEKEND. PLEASE
SEE WWW.WEATHER.GOV/MISSOULA
SATURDAY THROUGH SUNDAY A COLD UPPER LEVEL STORM SYSTEM MOVING OUT
OF CANADA WILL BE DIRECTLY OVER THE NORTHERN ROCKIES REGION. AT
THE SAME TIME...THE CUT OFF UPPER LOW WHICH HAS REMAINED
STATIONARY OFF THE COAST OF CALIFORNIA WILL EJECT INLAND INTO THE
GREAT BASIN AND INTER-MOUNTAIN WEST...PUMPING MOISTURE AND WAVES
OF ENERGY THROUGHOUT THE WESTERN UNITED STATES AS IT MOVES ACROSS
THE WESTERN STATES. THE INTERACTION OF THESE TWO UPPER LOWS AND A
CANADIAN COLD FRONT WILL PRODUCE WIDESPREAD SHOWERS THROUGHOUT
WESTERN MONTANA AND CENTRAL IDAHO. AT THIS TIME IT IS TOO HARD TO
DETERMINE WHERE THE HEAVIEST PRECIPITATION WILL FALL. BUT GIVEN
THE EASTERLY FLOW EXPECTED FROM THE CANADIAN LOW...WOULD EXPECT
THE POTENTIAL FOR HEAVY PRECIPITATION TO EXIST ALONG THE CREST OF
THE DIVIDE WITH DOWN SLOPING IN THE FLATHEAD/MISSION VALLEY. COLD
AIR ASSOCIATED WITH THIS UPPER LOW WILL DROP SNOW LEVELS
CONSIDERABLY AND THUS SNOW WILL BE POSSIBLE DOWN TO AROUND 5000
FEET BY SUNDAY MORNING WHICH COULD POSE A POTENTIAL IMPACT OVER
MARIAS PASS AND THOSE RECREATING IN THE MOUNTAINS OF WESTERN
MONTANA AND GLACIER NATIONAL PARK. ANOTHER REGION FOR POTENTIAL
HEAVY PRECIPITATION WILL BE OVER CENTRAL IDAHO WHERE A STALLED
FRONTAL BOUNDARY...UPPER LEVEL JET DYNAMICS AND WARM...SUP-
TROPICAL AIR BROUGHT IN FROM THE CALIFORNIA LOW WILL INTERACT
SATURDAY. THUNDERSTORMS ARE LIKELY OVER CENTRAL IDAHO WITH THE
POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING.
THE WEATHER PATTERN FOR MONDAY THROUGH WEDNESDAY OF NEXT WEEK
REMAINS SOMEWHAT IN QUESTION. THE GFS MOVES THE DEEP...UPPER LOW
SLOWLY EAST INTO THE NORTHERN PLAINS WITH WESTERLY OR
NORTHWESTERLY FLOW LEFT IN PLACE THROUGH THE REST OF THE WEEK.
HOWEVER THE ECMWF MOVES THE MAIN ENERGY ASSOCIATED WITH THE UPPER
LOW EAST WHILE DEVELOPING YET ANOTHER...YET WEAKER UPPER LOW WHICH
APPEARS TO STAY IN PLACE UNTIL IT OPENS AND MOVES EAST LATE IN THE
WEEK. REGARDLESS OF WHICH SOLUTION COMES TO FRUITION...COOLER...MORE
NORMAL TEMPERATURES ALONG WITH A BETTER CHANCE FOR PRECIPITATION
APPEARS TO BE IN THE MIX FOR NEXT WEEK. A WELCOME CHANGE FROM THE
ABOVE NORMAL AND DRY CONDITIONS EXPERIENCED IN LATE MAY.
&&
.AVIATION...A WEAK EASTERLY FLOW OVER NORTHWEST MONTANA IS KEEPING
SKIES MOSTLY CLEAR...BUT HAS PRODUCED SOME GUSTY WINDS. THE SKY CONDITIONS
WILL REMAIN THROUGH THE NIGHT WITH WINDS DECREASING AFTER SUNSET.
ACROSS SOUTHWEST MONTANA AND NORTH CENTRAL IDAHO A MOIST
SOUTHERLY FLOW IS PRODUCING SOME CLOUDS WITH SOME ISOLATED
THUNDERSTORMS AROUND KSMN AND KBTM THIS EVENING. THUNDERSTORMS ARE
NOT EXPECTED TO REACH AS FAR NORTH AS KMSO TODAY.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&
SHORT TERM...MEAD
LONG TERM....DICKERSON
AVIATION...KOLATA
Hazardous weather outlook, Jun 3, 12:56 PM MST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
156 PM MDT WED JUN 3 2009
IDZ006-008>010-041200-
SOUTHERN CLEARWATER MOUNTAINS-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-
156 PM MDT WED JUN 3 2009 /1256 PM PDT WED JUN 3 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS TO DEVELOP THURSDAY
AND FRIDAY AFTERNOONS AND EVENINGS...WHICH MAY PRODUCE QUICK
BURSTS OF HEAVY RAIN. HEAVY RAINFALL THAT DEVELOPS COULD PRODUCE
SMALL STREAM FLOODING AND DEBRIS FLOWS ALONG STEEP TERRAIN AND
SEVERELY BURNED FOREST AREAS ALONG AND NEAR THE SALMON RIVER
CORRIDOR. THE AREA POSSIBLY IMPACTED BY HEAVY RAINFALL AND
FLOODING WOULD STRETCH FROM SOUTH OF SALMON ALL THE WAY TO NEAR
WHITE BIRD.
THE MAIN STEM SALMON RIVER IS NOT EXPECTED TO BE IMPACTED BY HEAVY
RAIN AND RISING TO FLOOD STAGE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ007-041200-
BUTTE/BLACKFOOT REGION-
156 PM MDT WED JUN 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS TO DEVELOP THURSDAY EVENING
AND AGAIN FRIDAY AFTERNOON INTO SATURDAY MORNING...WHICH MAY
PRODUCE QUICK BURSTS OF HEAVY RAIN. HEAVY RAINFALL THAT DEVELOPS
MAY PRODUCE SMALL STREAM FLOODING TO SMALL CREEKS NEAR ANACONDA
AND URBAN FLOODING IN THE STREETS OF BUTTE. THE RAINFALL THAT
OCCURS IS NOT EXPECTED TO BRING ANY LARGER RIVERS TO FLOOD STAGE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ002-003-041200-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
156 PM MDT WED JUN 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A LOW PRESSURE SYSTEM FROM CANADA IS EXPECTED TO BRING A COLDER
AIRMASS TO THE AREA FRIDAY AFTERNOON INTO SATURDAY. AS THE COLDER
AIRMASS MOVES OVER THE CONTINENTAL DIVIDE...GUSTY NORTHEAST WINDS
OF 30 TO 40 MPH ARE POSSIBLE OVER GLACIER NATIONAL PARK AND THE
NORTHERN FLATHEAD VALLEY FRIDAY AFTERNOON INTO EARLY SATURDAY BEFORE
DIMINISHING LATE SATURDAY. IN ADDITION...ACCUMULATING SNOW ABOVE
5000 FEET OVER GLACIER NATIONAL PARK INCLUDING MARIAS PASS IS POSSIBLE
FRIDAY NIGHT INTO EARLY SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Funnel Cloud, Lemhi
- When
- June 3, 4:50 PM MST to 5:00 PM MST
- Where
- Lemhi County, 2.57 mi W of Nicholia
- Reported by
- Other Federal Agency
- Coordinates
- 44.352, -113.052
A funnel cloud formed from a thunderstorm south of Gilmore Summit and moved towards Mud Creek before dissipating.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in California, June 3, 20092 deaths · 8 injured · $126,000 · 1 in hail · 5 events
- Tornado and Hail in Virginia, June 3, 20091 death · $300,000 · EF1 · 46 events
- Flash Flood and Hail in North Carolina, June 3, 20091 death · $2.0 million · 1 in hail · 13 events
- Tornado and Hail in Texas, June 3, 20091 death · $6,000 · EF0 · 6 events
- Lightning Strike in California, June 3, 20091 death · 1 event
- Flash Flooding and Hail in Arkansas, June 3, 2009$197,000 · 1.75 in hail · 15 events
- Flash Flood and Damaging Winds in Arkansas, June 3, 2009$100,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 3, 2009$64,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 3, 2009$13,000 · 1.75 in hail · 42 events
- Hail and Damaging Winds in Louisiana, June 3, 2009$40,000 · 58 kt wind · 13 events
- Hail and Damaging Wind in Tennessee, June 3, 2009$50,000 · 1.75 in hail · 4 events
- Damaging Winds in Virginia, June 3, 2009$38,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171765.